Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Backward error and condition of structured linear systems

Higham, Desmond J. and Higham, Nicholas J. (1992) Backward error and condition of structured linear systems. SIAM Journal on Matrix Analysis and Applications, 13 (1). pp. 162-175. ISSN 0895-4798

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

Existing definitions of backward error and condition number for linear systems do not cater to structure in the coefficient matrix, except possibly for sparsity. The definitions are extended so that when the coefficient matrix has structure the perturbed matrix has this structure too. It is shown that when the structure comprises linear dependence on a set of parameters, the structured componentwise backward error is given by the solution of minimal $infty $ -norm to an underdetermined linear system; an explicit expression for the condition number in this linear case is also obtained. Applications to symmetric matrices, Toeplitz matrices and the least squares problem are discussed and illustrated through numerical examples.

Item type: Article
ID code: 204
Keywords: componentwise backward error, condition number, underdetermined system, symmetric matrix, Toeplitz matrix, least squares problem, augmented system, numerical mathematics, Mathematics
Subjects: Science > Mathematics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
    Depositing user: Ms Sarah Scott
    Date Deposited: 09 Mar 2006
    Last modified: 12 Mar 2012 10:35
    URI: http://strathprints.strath.ac.uk/id/eprint/204

    Actions (login required)

    View Item